Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 29, NWS Tucson, AZ

August 22, 2020Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 22, 2020, 8:17 PM MST for Cochise County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2020, 8:17 PM MST (03:17 UTC)
Expired
Aug 22, 2020, 10:15 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 115 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1754 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WGUS55 KTWC 230317
FFWTWC
AZC003-230515-
/O.NEW.KTWC.FF.W.0029.200823T0317Z-200823T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
817 PM MST Sat Aug 22 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Cochise County in southeastern Arizona...

* Until 1015 PM MST.

* At 817 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Rucker Canyon.

This includes the following Flash Flood Prone Locations...
	Hwy 181 at Turkey Creek.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3193 10957 3180 10956 3167 10948 3161 10940
      3163 10924 3171 10919 3193 10926 3196 10945

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
2 follow-up statements
845 
WGUS75 KTWC 230413
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
913 PM MST Sat Aug 22 2020

AZC003-230515-
/O.CON.KTWC.FF.W.0029.000000T0000Z-200823T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
913 PM MST Sat Aug 22 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST THIS 
EVENING FOR EAST CENTRAL COCHISE COUNTY...

At 913 PM MST, Doppler radar indicated thunderstorms that produced 
heavy rain across the warned area. Between 1 and 2 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Rucker Canyon.

This includes the following Flash Flood Prone Locations...
	Hwy 181 at Turkey Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3193 10957 3180 10956 3167 10948 3161 10940
      3163 10924 3171 10919 3193 10926 3196 10945

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
349 
WGUS75 KTWC 230505
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1005 PM MST Sat Aug 22 2020

AZC003-230515-
/O.EXP.KTWC.FF.W.0029.000000T0000Z-200823T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
1005 PM MST Sat Aug 22 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MST THIS EVENING FOR 
EAST CENTRAL COCHISE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3193 10957 3180 10956 3167 10948 3161 10940
      3163 10924 3171 10919 3193 10926 3196 10945

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:31 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 22, 3:31 PM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
331 PM MST Sat Aug 22 2020

.SYNOPSIS...A chance of thunderstorms through the weekend, with
temperatures closer to average for late August. High pressure
building back through Arizona will tend to limit thunderstorm
coverage and push temperatures back up next week. Excessive heat
is possible with near record high temperatures Monday and Tuesday.

&&

.DISCUSSION...The mid morning discussion remains valid for the
rest of today regarding storm activity. For storms in the Tucson
Metro, a strong outflow will be needed to break the cap. Best
chance for that to happen would be in the evening. Elsewhere,
storms developing across the higher terrain will work south and
west through the evening, with the greatest coverage south and
east of Tucson.

Did not make any changes to the Excessive Heat Watch at this time.
There is just enough uncertainty in regards to moisture/storm
chances Monday into Tuesday, which could keep temperatures down a
degree or two from forecast. The way this Monsoon has gone, an
upgrade to a warning is probably coming.

Sunday remains on track for an active day across most of SE AZ,
including the Tucson Metro. Storms will once again fire off the
higher terrain north and east of Tucson and work into the lower
deserts to the south and west through the late afternoon and into
the evening. Main threats will be heavy rain and gusty winds. Some
localized blowing dust cannot be ruled out for portions of Pima
and Pinal Counties if outflows are organized and strong.

Activity continues Monday and potentially into Tuesday with the
main focus for areas west of Tucson. We will have to wait and see
how Sunday works out. If we have a big day, this could be tempered
a bit.

Still expecting a downward trend in activity mid to late week as
high pressure strengthens in the region and meanders south. This
will provide a less than optimal pattern for storm activity. By
next weekend, there are hints another upswing in activity is
possible. Confidence is marginal at this time as the pattern
appears to be a little messy across the west.

&&

.AVIATION...Valid through 24/00Z. FEW-BKN clouds 7k-12k ft MSL
much of the period. ISOLD-SCT TSRA/SHRA this afternoon into this
evening. Some +TSRA will be possible with brief reductions in
CIGS/VIS and MTN obscurations. Expect another round of ISOLD-SCT
TSRA/SHRA Sunday afternoon into the evening, especially for KTUS
and KOLS. +TSRA with aviation impacts once again possible. Wind
gusts over 40 kts possible with any TS. SFC winds generally less
than 10 kts this evening and Sunday morning becoming NWLY 5-10 kts
with gusts to 20 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Moisture remains in place with isolated to
scattered afternoon and evening showers and thunderstorms into
Monday. Greatest coverage appears to be Sunday. Min RH 25-30
percent across the valleys and 30-45 percent in the mountains
through Sunday along with good/excellent overnight RH recoveries.
20-foot winds generally remain less than 15 mph outside of any
thunderstorm gusts which could reach 40+ mph. Drier conditions and
hotter temperatures next week slightly reduces shower/thunderstorm
coverage and daytime humidity values by 5 to 10 percent.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Monday morning through Tuesday evening
for AZZ501-502-504>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 22, 7:46 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
746 PM MST Sat Aug 22 2020

AZZ507>509-511>513-230330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-Galiuro and Pinaleno Mountains including
Mount Graham-
746 PM MST Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM AND NORTHERN
COCHISE COUNTIES UNTIL 830 PM MST...

At 746 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southwest of Roper Lake State Park to
near Willcox to 10 miles northwest of Chiricahua National Monument to
14 miles southwest of Portal. Movement was southwest at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Willcox, Dragoon, Chiricahua National Monument, Pearce-Sunsites,
Cochise, Sunizona, Texas Canyon, Rucker Canyon, Muleshoe Ranch
Preserve, Bonita, Kansas Settlement and Fort Grant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3256 11031 3201 11013 3187 10974 3163 10947
      3167 10916 3211 10926 3236 10959 3263 10996
TIME...MOT...LOC 0246Z 064DEG 15KT 3255 10998 3220 10990 3208 10950
3181 10936

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:46 PM MSTSevere Thunderstorm WarningTWCCochise, Graham59 min
Aug 22, 5:55 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal37 min
Aug 22, 6:21 PM MSTSevere Thunderstorm WarningTWCGraham54 min
Aug 22, 6:26 PM MSTAreal Flood AdvisoryTWCCochise, Graham2 hr
Aug 22, 6:46 PM MSTSevere Thunderstorm WarningTWCCochise, Graham59 min
Aug 22, 6:57 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 22, 7:46 PM MSTSpecial Weather StatementTWCCochise44 min
Aug 22, 8:28 PM MSTSpecial Weather StatementTWC47 min
Aug 22, 9:14 PM MSTSevere Thunderstorm WarningTWCCochise, Pima46 min
Aug 22, 9:25 PM MSTAreal Flood AdvisoryTWCCochise, Pima2 hr
Aug 22, 10:14 PM MSTSpecial Weather StatementTWCSanta Cruz31 min
Aug 23, 2:19 AM MSTExcessive Heat WarningTWCGraham, Greenlee, Pima, Pinal5 days

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.